Medicines that can cause constipation in children

Many medicines can cause constipation. Medicines that are most likely to cause constipation include:

  • Antihistamines, such as diphenhydramine (Benadryl), found in over-the-counter cold medicines.
  • Antidiarrheal medicines, such as Lomotil.
  • Antispasmodics, such as atropine and scopolamine.
  • Narcotics, such as codeine and hydrocodone.
  • Chemotherapy, such as vincristine and vinblastine.
  • Anticonvulsants, such as carbamazepine and valproic acid.
  • Tricyclic antidepressants, such as amitriptyline or doxepin.

If constipation occurs following the start of a medicine:

  • For prescription medicine, before your child's next dose (the same day), call the health professional who prescribed it to determine whether your child should stop taking the medicine or take a different one. An appointment may not be necessary.
  • For nonprescription medicine, stop giving your child the medicine. If you feel your child needs to continue taking the medicine, call your health professional.

Last Updated: November 3, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.